Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Addiction and Substance Abuse

Methadone and Xanax overdose

03/27/2008

Question:

My 19 yo son died of an overdose I am told. the drug screen was negative for opiates and synthetic opiates, and it reports that the Xanax was "indicative". should that be trace, negative or positive? and can you tell me what chromatography is and what these numbers indicate...Methadone 0.16mg/L and 51mcg/L of alprazolam.... and can you tell me if a person had a subarachnoid bleed 11 months prior to the death if it would show up on an autopsy? thank you. I am having a hard time trying to understand this autopsy report.. it also reports that after 6-7 hours of being dead that his body is warm to touch...why would this be... in the ER he is cool and cyanotic and DOA and there isnt an approximation of the time of death.

Answer:

Thank you so much for your question, and I am deeply saddened by your loss. My thoughts and those of the Netwellness community are with you and your family. Substance abuse and addiction are clearly devastating conditions that can have tragic consequences. I am so sorry.

Much of what you ask is really not possible to be answered in a straight-forward way, and you clearly deserve straight forward answers. What I can say is this:

Toxicology in autopsies is done by "GC/MS" or gas chromatography/mass spectroscopy. This is the "gold standard" of toxicology testing, so whatever the results are, they can be considered "real". Xanax (a short acting but very potent sedative-hypnotic drug in the class named "benzodiazepines") should be reported as "alprazolam" - it's generic name. If it was present it should be reported in the blood or urine toxicology as "positive".

Methadone is a very potent opioid pain medication that can have a extraordinary amount of depression of breathing - thus it is very dangerous in over-dose situations. The combination of alprazolam and methadone results in a multiplying effect of each of these substances - multiplying the amount of depression of consciousness and breathing. So they are an especially dangerous pair in overdose situations.

Finally, the apparent contradictions between the Emergency Room report and the Autopsy report are best discussed with the County Coroner. These apparent contradictions are common in my experience, but when discussed generally wind-up being non-contradictions.

I hope this is helpful to you at this time of tremendous stress, and take care.

For more information:

Go to the Addiction and Substance Abuse health topic, where you can:

Response by:

Ted   Parran, MD Ted Parran, MD
Associate Professor of General Medical Sciences
School of Medicine
Case Western Reserve University